Differential and Integral Equations

Pattern formation in a diffusion-ODE model with hysteresis

Anna Marciniak-Czochra, Madoka Nakayama, and Izumi Takagi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Coupling diffusion process of signaling molecules with nonlinear interactions of intracellular processes and cellular growth/transformation leads to a system of reaction-diffusion equations coupled with ordinary differential equations (diffusion-ODE models), which differ from the usual reaction-diffusion systems. One of the mechanisms of pattern formation in such systems is based on the existence of multiple steady states and hysteresis in the ODE subsystem. Diffusion tries to average different states and is the cause of spatio-temporal patterns. In this paper, we provide a systematic description of stationary solutions of such systems having the form of transition or boundary layers. The solutions are discontinuous in the case of non-diffusing variables whose quasi-stationary dynamics exhibit hysteresis. The considered model is motivated by biological applications and elucidates a possible mechanism of formation of patterns with sharp transitions.

Article information

Source
Differential Integral Equations, Volume 28, Number 7/8 (2015), 655-694.

Dates
First available in Project Euclid: 11 May 2015

Permanent link to this document
https://projecteuclid.org/euclid.die/1431347859

Mathematical Reviews number (MathSciNet)
MR3345329

Zentralblatt MATH identifier
1363.35261

Subjects
Primary: 35B36: Pattern formation 35K57: Reaction-diffusion equations 92C15: Developmental biology, pattern formation 35J25: Boundary value problems for second-order elliptic equations

Citation

Marciniak-Czochra, Anna; Nakayama, Madoka; Takagi, Izumi. Pattern formation in a diffusion-ODE model with hysteresis. Differential Integral Equations 28 (2015), no. 7/8, 655--694. https://projecteuclid.org/euclid.die/1431347859


Export citation